Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 34, NWS San Diego, CA

December 6, 2018Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Dec 6, 2018, 3:58 PM PST for Riverside County, San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 6, 2018, 3:58 PM PST (23:58 UTC)
Expired
Dec 6, 2018, 6:14 PM PST
In force
2 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 60 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 12.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WGUS56 KSGX 062358
FFWSGX
CAC065-071-070300-
/O.NEW.KSGX.FF.W.0034.181206T2358Z-181207T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
358 PM PST THU DEC 6 2018

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...
  Riverside County in southern California...

* Until 700 PM PST

* At 356 PM PST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding will likely begin
  shortly. In addition, excessive rainfall will likely result in
  debris flows within and downstream of the Valley Fire burn scar.
  The debris flow can consist of rock, mud, vegetation and other
  loose materials.

* Rainfall rates will locally exceed one-half inch per hour.

* Some locations that will likely experience flooding include...
  Riverside, San Bernardino, Moreno Valley, Redlands, Yucaipa, Forest
  Falls, Lake Arrowhead, western Mount San Gorgonio, Hemet and Hwy
  243 Between Banning And Idyllwild.

LAT...LON 3414 11684 3394 11682 3367 11708 3397 11734
      3431 11729

$$

Maxwell
2 follow-up statements
305 
WGUS76 KSGX 070047
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
447 PM PST THU DEC 6 2018

CAC065-071-070300-
/O.CON.KSGX.FF.W.0034.000000T0000Z-181207T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
447 PM PST THU DEC 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PST FOR SAN
BERNARDINO AND RIVERSIDE COUNTIES...

At 444 PM PST, Doppler radar indicated thunderstorms producing areas 
of heavy rain across the warned area. The thunderstorms had weakened
slightly, but debris flow is possible in the Valley Fire burn scar
through around 530 PM as some heavy rains move through that area.

LAT...LON 3414 11684 3394 11682 3367 11708 3397 11734
      3431 11729

$$

Maxwell
225 
WGUS76 KSGX 070214
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
614 PM PST THU DEC 6 2018

CAC065-071-070223-
/O.CAN.KSGX.FF.W.0034.000000T0000Z-181207T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
614 PM PST THU DEC 6 2018

...THE FLASH FLOOD WARNING FOR SAN BERNARDINO AND RIVERSIDE COUNTIES
IS CANCELLED...

Flooding is no longer expected to pose a threat. The rainfall rates
have diminished greatly since 500 PM, including near the Valley Fire
burn area.

LAT...LON 3414 11684 3394 11682 3367 11708 3397 11734
      3431 11729

$$

Maxwell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 2:19 PM PST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 6, 2:19 PM PST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
219 PM PST Thu Dec 6 2018

.SYNOPSIS...
A slow moving low pressure system will continue to bring periods
of heavy showers and isolated thunderstorms through this evening,
ending by daybreak Friday. Flooding will be possible through this
evening area wide with heavy snow in the San Bernardino Mountains.
Dry with a warming trend trough the weekend with high pressure
aloft and with weak offshore flow bringing gusty northeast winds
near the coastal mountain slopes. A low pressure system from the
northwest will bring cooler weather and chance for showers on
Tuesday, followed by dry weather with a warming trend for
Wednesday and Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Bands of very heavy showers continue to stream onshore with a band
of embedded thunderstorms to the south moving east towards the San
Diego County coast with enhanced area instability noted in the
vicinity of strong shortwave rotating onto the coast. Precip
rates up to 1" per hour have been common with the heaviest
showers and have prompted reports of flash flooding in Orange
County. Main concern for additional flash flooding in urbanized
areas and near wildfire burn scars and the flash flood watch was
expanded to include the entire area. Small stream flooding likely
in poor drainage areas. Holy and Canyon Complex burn scars most
susceptible to debris flows this afternoon but cannot rule out
debris flow near other recent scars including Cranston.

Snow levels will continue to fluctuate between 6000-7000 feet in
the San Bernardino Mountains. Some colder air in noted just to the
NW and should wrap into the San Bernardino Mountains later this
afternoon providing lower snow levels as the upper low drops south
and allows some colder air to advect from the north. In addition
heavier convection and evaporative cooling will prompt lower snow
levels at times possibly as low as 5000 feet through this evening.
Winter storm warning remains in effect for locations 6000 feet
and higher in San Bernardino County with additional accumulations
of 3 to 6 inches between 6000 to 7000 feet, and 6 to 12 inches
with isolated higher amounts up to 18 inches above 7000 feet. Snow
levels higher in Riverside County so only the high peaks there
will receive accumulating snow including Mount San Jacinto and
Toro Peak.

Precipitation will taper off from NW to SE after midnight and
taper off by daybreak Friday.

High pressure aloft will move across the West Coast this weekend
bringing dry weather with a warming trend for Friday through the
weekend. There will also be weak offshore flow this weekend with
gusty northeast winds near the coastal slopes of the mountains.

Monday will be slightly cooler as high pressure aloft begins to
weaken and onshore flow returns. For Tuesday, a trough from the
northwest will bring cooler conditions with gusty west to
northwest winds, and a chance for mainly light precipitation.

Dry with a warming trend Wednesday and Thursday with a period of
weak offshore flow possible around Wednesday.

&&

.AVIATION...
062000Z...A band of very heavy rain over Orange County and the
coastal waters will slowly drift east through 06Z. Scattered showers
ahead of this trough. CIGS 025-035 with vis 2-4 miles in showers,
lowering to CIGS of 010 and vis less than 1 mile in the heavy
downpours. A slight chance of TS. Intermittent terrain obscurations
in the mountains. East and southeast winds 15-25 kt in the mountains
and foothills. Showers decreasing late tonight.

&&

.MARINE...
Hazardous boating conditions through this evening with bands of
heavy rain and isolated thunderstorms. South winds of 10-20 kt
gusting to 25 kt. A Marine Weather Statement is in effect through
this evening.

&&

.BEACHES...
Bands of heavy rain and isolated thunderstorms over the coastal
waters will move over the beaches this afternoon and evening. A
building long-period swell through Friday will bring surf as high as
6 feet tonight into Saturday, particularly to southern San Diego
County. Strong rip currents are likely. For details, check the Surf
Zone Forecast.

&&

.SKYWARN...
Skywarn activation is requested for all areas. Weather spotters
are encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch until midnight PST tonight for Apple and
     Lucerne Valleys-Coachella Valley-Orange County Coastal
     Areas-Orange County Inland Areas-Riverside County Mountains-
     San Bernardino County Mountains-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Deserts-San Diego County
     Mountains-San Diego County Valleys-San Gorgonio Pass Near
     Banning-Santa Ana Mountains and Foothills.

     Winter Storm Warning until midnight PST tonight for San
     Bernardino County Mountains.

PZ...NONE.
&&

PUBLIC...Brotherton
AVIATION/MARINE...Moede

In the hours before

Local storm report, Dec 6, 3:26 PM PST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
326 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     DEBRIS FLOW      9 WNW LAKE ELSINORE     33.73N 117.45W
12/06/2018                   RIVERSIDE          CA   LAW ENFORCEMENT

            LAKE ELSINORE POLICE REPORTED THAT WATER AND
            MUD BREACHED A K-RAIL IN A NEIGHBORHOOD.

&&

SC
Local storm report, Dec 6, 3:30 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     DEBRIS FLOW      6 WSW LAKE ELSINORE     33.64N 117.42W
12/06/2018                   RIVERSIDE          CA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS LONG CANYON ROAD AT
            SR 74 COMPLETELY WASHED OUT.

&&

SC
Local storm report, Dec 6, 3:40 PM PST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
340 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     FLOOD            2 E OCEANSIDE           33.20N 117.35W
12/06/2018                   SAN DIEGO          CA   TRAINED SPOTTER

            FLOODED STREET, LOTS OF DEBRIS (E.G. TREE
            BRANCHES).

&&

CO
Local storm report, Dec 6, 3:42 PM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
342 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     SNOW             BIG BEAR LAKE           34.24N 116.93W
12/06/2018  E2.0 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER IN BIG BEAR REPORTED UP TO 2 INCHES
            OF SNOW PER HOUR IN THE BIG BEAR AREA.

&&

SC
Local storm report, Dec 6, 3:44 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
344 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     DEBRIS FLOW      5 W LAKE ELSINORE       33.68N 117.40W
12/06/2018                   RIVERSIDE          CA   FIRE DEPT/RESCUE

            FLASH FLOODING AND DEBRIS FLOW. 20 RESIDENTS
            REQUIRING RESCUE ON COBBLESTONE LN IN LAKE
            ELSINORE.

&&

MOEDE
Local storm report, Dec 6, 3:45 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     LIGHTNING        1 SSW BONITA            32.66N 117.02W
12/06/2018                   SAN DIEGO          CA   TRAINED SPOTTER

            LIGHTNING WITHIN 5 MI. OF THIS LOCATION.

&&

CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 9:11 AM PSTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego15 hr
Dec 6, 9:29 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino3 hr
Dec 6, 10:10 AM PSTWinter Storm WarningSGXSan Bernardino14 hr
Dec 6, 11:19 AM PSTFlash Flood WarningSGXOrange3 hr
Dec 6, 12:29 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino3 hr
Dec 6, 1:05 PM PSTFlash Flood WarningSGXOrange, Riverside3 hr
Dec 6, 2:08 PM PSTFlash Flood WarningSGXSan Bernardino3 hr
Dec 6, 3:17 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego3 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.